Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dirac manifolds

Author: Theodore James Courant
Journal: Trans. Amer. Math. Soc. 319 (1990), 631-661
MSC: Primary 58F05; Secondary 53C57
MathSciNet review: 998124
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Dirac structure on a vector space $ V$ is a subspace of $ V$ with a skew form on it. It is shown that these structures correspond to subspaces of $ V \oplus {V^{\ast}}$ satisfying a maximality condition, and having the property that a certain symmetric form on $ V \oplus {V^{\ast}}$ vanishes when restricted to them. Dirac structures on a vector space are analyzed in terms of bases, and a generalized Cayley transformation is defined which takes a Dirac structure to an element of $ O(V)$. Finally a method is given for passing a Dirac structure on a vector space to a Dirac structure on any subspace.

Dirac structures on vector spaces are generalized to smooth Dirac structures on a manifold $ P$, which are defined to be smooth subbundles of the bundle $ TP \oplus {T^{\ast}}P$ satisfying pointwise the properties of the linear case. If a bundle $ L \subset TP \oplus {T^{\ast}}P$ defines a Dirac structure on $ P$, then we call $ L$ a Dirac bundle over $ P$. A $ 3$-tensor is defined on Dirac bundles whose vanishing is the integrability condition of the Dirac structure. The basic examples of integrable Dirac structures are Poisson and presymplectic manifolds; in these cases the Dirac bundle is the graph of a bundle map, and the integrability tensors are $ [B,B]$ and $ d\Omega $ respectively. A function $ f$ on a Dirac manifold is called admissible if there is a vector field $ X$ such that the pair $ (X,df)$ is a section of the Dirac bundle $ L$; the pair $ (X,df)$ is called an admissible section. The set of admissible functions is shown to be a Poisson algebra.

A process is given for passing Dirac structures to a submanifold $ Q$ of a Dirac manifold $ P$. The induced bracket on admissible functions on $ Q$ is in fact the Dirac bracket as defined by Dirac for constrained submanifolds.

References [Enhancements On Off] (What's this?)

  • [R] Abraham and J. Marsden [1978], Foundations of mechanics, 2nd ed., Addison-Wesley, Reading, Mass. MR 515141 (81e:58025)
  • 1. Gloria Alvarez-Sanchez [1986], Geometric methods of classical mechanics applied to control theory, Ph.D. thesis, University of California at Berkeley.
  • 2. Coste, Dazord and Weinstein [1986], (to appear).
  • 3. Pierre Dazord [1985], Feuilletages à singularités, Nederl. Akad. Wetensch. Proc. Ser. A 88, 21-39. MR 783003 (87a:57030)
  • [P] A. M. Dirac [1964], Lectures in quantum mechanics, Yeshiva University.
  • [M] J. Gotay and J. E. Nester [1979], Ann. Inst. H. Poincaré Anal. Non Linéaire 30, 129.
  • [M] J. Gotay [1983], Coisotropic imbeddings, Dirac brackets and quantization, preprint.
  • [M] J. Gotay, J. E. Nester, and G. Hinds [1978], Presymplectic manifolds and the Dirac theory of constraints, J. Math. Phys. 19, 2388-2399. MR 506712 (80e:58025)
  • [V] Guillemin and S. Sternberg [1977], Geometric asymptotics, Math. Surveys, no. 14, Amer. Math. Soc., Providence, R.I. MR 0516965 (58:24404)
  • [A] J. Hanson, T. Regge, and C. Teitelboim [1976], Accad. Naz. Lincei Rome 22.
  • [R] Hermann [1970], Lie algebras and quantum mechanics, Benjamin, New York. MR 0266519 (42:1423)
  • 4. André Lichnerowicz [1977], Les variétés de Poisson et leurs algèbres de Lie associées, J. Differential Geometry 12, 253-300. MR 0501133 (58:18565)
  • [R] G. Littlejohn [1979], A guiding center Hamiltonian: A new approach, J. Math. Phys. 20, 2445-2458. MR 553507 (81h:78010)
  • 5. -[1981], Hamiltonian formulation of guiding center motion, Phys. Fluids 24, 1730-1749. MR 628941 (83d:70011)
  • [K] Mackenzie [1987], Lie groupoids and Lie algebroids in differential geometry, Lecture Notes Series, no. 134, London Math. Soc., Cambridge Univ. Press. MR 896907 (89g:58225)
  • [J] Marsden and T. Ratiu [1985], Reduction of Poisson manifolds, Lett. Math. Phys. 11, 161-170. MR 836071 (87h:58067)
  • 6. Jean Martinet [1970], Sur les singularités des formes différentielles, Ann. Inst. Fourier (Grenoble), 20, 95-178. MR 0286119 (44:3333)
  • 7. Richard Montgomery [1985], personal communication.
  • 8. Yong-Geun Oh [1986], Some remarks on the transverse Poisson structures of coadjoint orbits, Lett. Math. Phys. 12, 87-91. MR 858269 (88d:58039)
  • [S] Omohundro [1984], Geometric Hamiltonian structures and perturbation theory, in Local and Global Methods in Nonlinear Dynamics (B. Cawley, ed.), Lecture Notes in Phys., Springer-Verlag, New York. MR 856947 (88d:58098)
  • 9. -[1985], Geometric perturbation theory and plasma physics, Ph.D. thesis, University of California at Berkeley.
  • 10. Spyros N. Pnevmatikos [1985], Évolution dynamique d'un système mécanique en présence de singularités génériques, Singularities and Dynamical Systems, North-Holland, pp. 209-217. MR 806173 (86g:58044)
  • 11. -[1979], Structures hamiltoniennes en présence de contrainte, C. R. Acad. Sci. Paris Sér. I Math. 289, 799-802. MR 558801 (81e:58027)
  • 12. -[1984], Structures symplectiques singulières génériques, Ann. Inst. Fourier (Grenoble) 34, 201-218. MR 762699 (86b:58048)
  • [J] Sniatycki [1974], Dirac brackets in geometric dynamics, Ann. Inst. H. Poincaré, Anal. Non Linéaire 20, 365-372. MR 0358860 (50:11319)
  • 13. Héctor Sussman [1973], Orbits of families of vector fields and integrability of distributions, Trans. Amer. Math. Soc. 180, 171-188. MR 0321133 (47:9666)
  • [A] M. Vinogradov and I. S. Krasilshchik [1975], Russian Math. Surveys 30, 177-202.
  • [A] Weinstein [1983], The local structure of Poisson manifolds, J. Differential Geometry 18, 523-557. MR 723816 (86i:58059)
  • [A] Weinstein and J. Sniatycki [1983], Reduction and quantization for singular momentum mappings, Lett. Math. Phys. 7, 115-161. MR 708438 (85c:58046)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 53C57

Retrieve articles in all journals with MSC: 58F05, 53C57

Additional Information

Keywords: Poisson manifold, symplectic manifold, Dirac brackets, constrained dvnamics, Lie algebroid
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society